Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 23, NWS Tucson, AZ

July 25, 2006Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 25, 2006, 12:38 PM MST for Cochise County, Arizona. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2006, 12:38 PM MST (19:38 UTC)
Expired
Jul 25, 2006, 1:45 PM MST
In force
67 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 114 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1548 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
2165 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 251942
FFWTWC
AZC003-252145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1238 PM MST TUE JUL 25 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA

* UNTIL 245 PM MST

* AT 1231 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. A
  THUNDERSTORM OVER THE CHIRICAHUA MOUNTAINS IS PRODUCING HEAVY
  RAIN. RUCKER CANYON WILL BE SUSCEPTIBLE TO FLASH FLOODING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS AS WELL AS COUNTRY ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3166 10953 3165 10921 3200 10934 3198 10953

$$
EVANS
WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 252030
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
129 PM MST TUE JUL 25 2006

AZC003-252145-
COCHISE AZ-
129 PM MST TUE JUL 25 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR EAST
CENTRAL COCHISE COUNTY...

AT 122 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS
LOCATED NEAR RUCKER CANYON...OR ABOUT 33 MILES NORTH OF 
DOUGLAS...AND NEARLY STATIONARY.

THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  RUCKER CANYON BY 140 PM MST

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS AS WELL AS COUNTRY ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3166 10953 3165 10921 3200 10934 3198 10953

$$
EVANS
WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 252135
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
233 PM MST TUE JUL 25 2006

AZC003-252143-
COCHISE AZ-
233 PM MST TUE JUL 25 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL
COCHISE COUNTY...

THE FLASH FLOOD WARNING FOR EAST CENTRAL COCHISE COUNTY...INCLUDING 
THE AREA AROUND RUCKER CANYON HAS BEEN ALLOWED TO EXPIRE. RAINFALL 
HAS ENDED OVER THE GREATER RUCKER CANYON AREA AND NO FLOW HAS BEEN 
REPORTED IN RUCKER CREEK.

LAT...LON 3166 10953 3165 10921 3200 10934 3198 10953

$$
SCHAFFNER
WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 9:14 AM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 25, 9:14 AM MST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
914 AM MST TUE JUL 25 2006

.SYNOPSIS...A SERIES OF DISTURBANCES WILL ROTATE AROUND THE
HIGH PRESSURE SYSTEM FROM THE NORTHEAST...RESULTING IN PERIODS OF
CLOUDINESS AND SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS.
IN ADDITION...DEEPER TROPICAL MOISTURE WILL FURTHER INCREASE THE
CHANCE OF THUNDERSTORMS BY MID WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS THE UPPER HIGH POSITIONED
OVER NORTHERN ARIZONA AND SOUTHERN UTAH. WEAK IMPULSES ROTATING
AROUND THE SOUTHERN FLANK OF THE HIGH ARE HELPING TO TRIGGER
ISOLATED SHOWERS AND THUNDERSTORMS OVER CENTRAL ARIZONA JUST NORTH
OF THE PHOENIX AREA.

THE AIRMASS IS DEFINITELY MOISTENING WITH THE 12Z KTUS SOUNDING
GOING FROM 1.26 INCHES OF PRECIPITABLE WATER YESTERDAY MORNING TO
1.46 INCHES THIS MORNING. THE KTUS SOUNDING IS NOT AVAILABLE IN
AWIPS THIS MORNING SO MAKING MODIFICATIONS NOT READILY AVAILABLE.
LOOKING AT THE SOUNDING FROM SPCS HOMEPAGE SHOWS EXPECTED CAPE
VALUES THIS AFTERNOON RANGING FROM AROUND 1600 TO 2700 J/KG
DEPENDING ON THE METHOD USED TO LIFT THE PARCEL. WE SHOULD SEE MUCH
MORE ACTIVITY TODAY COMPARED TO YESTERDAY SINCE WE ARE WETTER AT THE
SURFACE AND THE CAP THAT WAS PRESENT ON YESTERDAYS SOUNDING AT ABOUT
450MB IS NO LONGER THERE.

THE AIRMASS OVER ARIZONA WILL CONTINUE TO MOISTEN CONSIDERABLY
DURING THE NEXT 24 TO 36 HOURS WITH THE LAST SEVERAL OBSERVATIONS
FROM YUMA DEFINITELY SHOWING A STRONG GULF SURGE. LOOKING AT THE
YUMA OBSERVATIONS FROM EARLIER THIS MORNING INDICATES THAT THE WINDS
WERE CALM AT 1 AM...BUT HAVE STEADILY INCREASED OVERNIGHT AND THIS
MORNING WITH THE LAST OBSERVATION SHOWING A SSE WIND AT 19 KNOTS.
THE PREVIOUS OBSERVATION HAD A SSE WIND OF 27 KNOTS GUSTING TO 34
KNOTS. YUMAS DEWPOINT IS CURRENTLY AT 76 DEGREES. FARTHER EAST OVER
MY FORECAST AREA DEWPOINT TEMPS AS OF 15Z (8 AM MST)...WERE RANGING
FROM THE LOWER 50S TO THE LOWER 60S...BUT MOST LOCATIONS WERE IN THE
60S. THESE VALUES ARE 7 TO 11 DEGREES WARMER/WETTER THAN THIS TIME
YESTERDAY.

THE POP GRIDS I INHERITED HAVE SCATTERED POPS DURING THE AFTERNOON
AND EVENING...BUT SLIGHTLY BETTER CHANCES DURING THE EVENING HOURS
TODAY. THIS STILL LOOKS REASONABLE...SO NO CHANGES EXPECTED AT THIS
TIME. FORECASTED HIGH TEMPERATURES FOR THIS AFTERNOON SEEM TO BE ON
TRACK...BUT WILL CONTINUE TO MONITOR OBS AND MAKE ADJUSTMENTS
ACCORDINGLY.

&&

.PREV DISCUSSION...STILL ON THE DRY SIDE IN LOWER LEVELS ACROSS
MUCH OF SOUTHEAST ARIZONA. DEEPER MOISTURE TO OUR NORTH AND SOUTH. A
DEEPER SURGE IS EXPECTED UP THE GULF OF CALIFORNIA AS THE REMAINS OF
A TROPICAL SYSTEM HELPS SHEPHERD A MORE SOUTHERLY FLOW...WITH INPUT
FROM FREQUENT LARGE THUNDERSTORM COMPLEX OUTFLOWS FROM SOUTHERN
SONORA. A FAIRLY SIGNIFICANT UPPER LEVEL DIFFLUENT PATTERN IS
EXPECTED TO SET UP OVER MUCH OF THE AREA WITH THE REMNANT LOW COMING
UP THE BAJA COAST...AS WELL AS A DECENT SHEAR PATTERN WITH MORE
SOUTHERLY LOW LEVELS AND EASTERLY COMPONENT TO MID LEVELS. ALL
TOGETHER IT SHOULD MEAN A STRONG UPSWING IN THUNDERSTORM ACTIVITY
ACROSS SOUTHEAST ARIZONA BY TONIGHT INTO WEDNESDAY AND THURSDAY. IN
ADDITION...AS THE DRY AIR MIXES OUT AND REMAINING POCKETS ENTRAIN
INTO MOISTER AIR...SOME THUNDERSTORMS MAY BEAR CLOSE SCRUTINY THIS
AFTERNOON. BY LATE WEDNESDAY INTO THURSDAY...WET MICROBURSTS AND
HEAVY RAIN MAY BECOME A CONCERN AS WE MOISTEN UP QUITE A BIT.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MOLLERE

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 12:16 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz44 min
Jul 25, 12:44 PM MSTSevere Thunderstorm WarningTWCCochise46 min
Jul 25, 1:16 PM MSTSevere Thunderstorm WarningTWCSanta Cruz29 min
Jul 25, 1:45 PM MSTSevere Thunderstorm WarningTWCSanta Cruz30 min
Jul 25, 2:18 PM MSTSevere Thunderstorm WarningTWCSanta Cruz57 min
Jul 25, 2:54 PM MSTFlash Flood WarningTWCSanta Cruz66 min
Jul 25, 3:16 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz44 min
Jul 25, 3:25 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz65 min
Jul 25, 3:39 PM MSTSevere Thunderstorm WarningTWCCochise66 min
Jul 25, 4:04 PM MSTFlash Flood WarningTWCCochise26 min
Jul 25, 4:15 PM MSTSevere Thunderstorm WarningTWCSanta Cruz45 min
Jul 25, 4:37 PM MSTSevere Thunderstorm WarningTWCPima38 min
Jul 25, 4:47 PM MSTFlash Flood WarningTWCSanta Cruz73 min
Jul 25, 4:47 PM MSTSevere Thunderstorm WarningTWCCochise30 min
Jul 25, 4:55 PM MSTDust Storm WarningTWC49 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.